Will rainbow fentanyl be a concern for trick-or-treating? Officials say no

BOWLING GREEN, Ky.-With Halloween and trick-or-treat right around the corner, and rainbow fentanyl on the rise, officials don’t want you to be overly concerned. 

“We don’t suspect that this is given to kids or used to attract kids to using drugs,” said Dr. Ashley Webb, Director of the Kentucky Poison Control Center. 

Dr. Webb said instead that the colors could represent how much of the drug is in the pill. 

“I suspect that the different colors denote the amount of drug that’s in there. We don’t have confirmation on that,” said Dr. Webb. 

What she is concerned about is if it’s laying out, kids could see it and mistake it for candy. 

“If it’s in a home where there’s children, they’ll be more attracted to it and more likely to get ahold of it and of course fentanyl in a child could be deadly,” said Dr. Webb. 

What exactly is fentanyl?

“It’s an opioid. It would act very much like heroin if anybody is familiar with that. So the concern would be the patient would be sleepy, comatose and the biggest concern is they would stop breathing,” said Dr. Webb. 

Kentucky State Police Trooper Daniel Priddy said they have not yet seen instances of rainbow fentanyl in our community yet. But, regular fentanyl is an ongoing, major problem. 

“Fentanyl is probably, if not the, one of the most dangerous drugs that we face in this area. It leads to a lot of our accidental overdoses because people are getting pills that they think are prescription grade and they actually have fentanyl inside them,” said Priddy. 

Police warn there are very consequences if you are caught with the drug. 

“The charge would be possession of a controlled substance first degree, depending on how many times you’ve been charged. That’s the charge for possession, and trafficking would be a greater charge,” said Priddy.